Alert archive / Mississippi / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 383, NWS Jackson, MS

May 14, 2005Carroll County, Leflore County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 14, 2005, 6:40 PM CDT for Carroll County, Leflore County, Mississippi. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 14, 2005, 6:40 PM CDT (23:40 UTC)
Expired
May 14, 2005, 7:45 PM CDT
In force
65 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Carroll County, MS, Leflore County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 136 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 11.7 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2005-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 424 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2005-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
424 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
839 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 2:50 PM CDT, 3 hours 50 minutes earlier.

Area forecast discussion, May 14, 2:50 PM CDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
250 PM CDT SAT MAY 14 2005

.SHORT TERM...
CONVECTIVE DEVELOPMENT HAS BEEN RELATIVELY LIMITED ACROSS FORECAST
AREA THIS AFTERNOON. FAIR AMOUNT OF SCATTERED SHRA/TSRA DEVELOPED
ALONG CONVERGENCE AXIS IN SOUTH CENTRAL/SE MS DURING LATE
MORNING/EARLY AFTERNOON...BUT MUCH OF THIS HAS DIMINISHED. OTHER
AREA OF FOCUS HAS BEEN ALONG CONVECTIVE BOUNDARY EXTENDING FROM NRN
AL ALONG HIGHWAY 82 CORRIDOR BACK INTO SOUTHERN AR. BEST ACTIVITY
HAS BEEN NE OF FORECAST AREA...ALTHOUGH GOLDEN TRIANGLE REGION HAS
HAD SOME STRONGER STORMS LAST HOUR OR SO. NEW ACTIVITY IS NOW
FIRING TO OUR W ACROSS SOUTHERN AR WHERE UPPER TROUGH AND OLD MCV IS
INTERACTING WITH BOUNDARY. EXPECT THIS ACTIVITY TO GRADUALLY
INCREASE INTO THE LATE AFTERNOON HOURS...AND A FEW STRONG/SEVERE
STORMS COULD OCCUR IN NORTHERN/WESTERN ZONES THROUGH EARLY EVENING
WHERE INSTABILITY AND SHEAR IS GREATEST...ALTHOUGH BOTH PARAMETERS
ARE QUITE MARGINAL FOR ANY ORGANIZED SEVERE ACTIVITY.

CONVECTION WILL CONTINUE TO SHIFT E/SE ALONG AND AHEAD OF BOUNDARY
AND EVENTUALLY COLD FRONT WHICH WILL MOVE SE ACROSS FORECAST AREA
TONIGHT. FRONT AND INFLUX OF DRIER AIR BEHIND IT SEEMS TO BE
PROGRESSING A BIT QUICKER THAN MODELS SHOW...SO TRENDED TOWARD
FASTER GFS AND EVEN A HAIR FASTER THAN THAT FOR TIMING OF PRECIP.
WENT WITH LIKELY POPS MOST AREAS AFTER 00Z EXCEPT FAR NW WHERE
PRECIP THREAT SHOULD START TAPERING OFF BY MID EVENING. WILL STILL
HAVE A LINGERING RISK OF SHRA/TSRA IN THE SE EARLY SUNDAY...
OTHERWISE HAVE WENT WITH POPS BELOW THRESHOLD TO MENTION IN TEXT
PRODUCTS. MODEL GUIDANCE TEMPERATURES ARE IN VERY GOOD AGREEMENT
THROUGH SUNDAY AND CAN SEE NO REASON TO DEVIATE...WENT NEAR MAV IN
GRIDS.  /08/

SUNDAY NIGHT...THE BEGINNING OF ANOTHER DRY SPELL WILL COMMENCE
SUNDAY NIGHT AS THE COLD FRONT PUSHES TO THE GULF COAST AND DRIER
AIR FILTERS INTO THE CWA. A FEW MID TO HIGH CLOUDS ARE EXPECTED TO
MOVE INTO THE WESTERN PORTIONS OF THE CWA OVERNIGHT AHEAD OF AN
APPROACHING SHORT WAVE THAT WILL MOVE ACROSS THE REGION MONDAY. THIS
SHORTWAVE WILL ROTATE AROUND THE BASE OF THE CLOSED UPPER LOW OVER
ALBERTA/QUEBEC THAT WILL LIFT OUT TO THE NE TUESDAY AS UPPER RIDGING
MOVES OVER OUR REGION. AT THE SFC HIGH PRESSURE CENTERED OVER THE
PLAINS WILL MOVE EAST ACROSS THE TENNESSEE AND OHIO VALLEYS AND TO
THE EAST COAST BY TUESDAY NIGHT. AS A RESULT A COOL AND DRY NORTH TO
NORTHEAST FLOW WILL HELP KEEP BELOW NORMAL TEMPERATURES ACROSS THE
REGION ALTHOUGH TEMPERATURES WILL WARM THROUGH THE PERIOD. /22/

.LONG TERM...WEDNESDAY THROUGH SATURDAY...SIGNIFICANT DIFFERENCES
CONTINUE TODAY WITH THE POSITION AND STRENGTH OF A COLD FRONT THAT
WILL DROP DOWN INTO THE REGION THURSDAY AND THE RAIN POTENTIAL INTO
THE WEEKEND. HAVE LEANED TOWARD GFS ENSEMBLES WHICH REAMPLIFY AN
UPPER TROUGH OVER THE NE CONUS WITH RIDGING IN THE WEST. THIS SHOULD
PROVIDE NW FLOW ALOFT OVER OUR REGION AND GRADUALLY MOVE THE FRONTAL
BOUNDARY INTO OUR CWA THURSDAY AND SOUTH OF OUR AREA FRIDAY. THE
ECMWF DEVELOPS AN ANOMALOUS CLOSED LOW WITH A SFC LOW OVER EAST TX
FRIDAY AND TRACKS THE LOWS ACROSS MISSISSIPPI FRIDAY NIGHT. THUS A
WET SCENARIO. THE 12Z RUN OF THE OPERATIONAL GFS CLOSES AN UPPER LOW
OVER THE OHIO VALLEY FRIDAY AND DROPS IT SOUTH ACROSS VIRGINIA AND
OFF THE CAROLINA COAST SATURDAY. BEING ON THE BACK SIDE OF THIS
SYSTEM WOULD RESULT IN DRY WEATHER FOR OUR CWA.  SO...WL CARRY POPS
THURSDAY AS THE FRONT MOVES INTO THE NORTHERN PORTIONS OF THE CWA
AND GO DRY FOR NOW FRIDAY AND SATURDAY UNTIL LATER MODEL RUNS
CONVERGE AND SHED LIGHT ON THE TRUTH. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       62  79  52  80 /  60  10  10  10
MERIDIAN      61  78  50  78 /  70  20  10  10

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

08/22
Hazardous weather outlook, May 14, 2:31 PM CDT, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
231 PM CDT SAT MAY 14 2005

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
151931-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
231 PM CDT SAT MAY 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND SUNDAY...

...THUNDERSTORMS...
A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
AREA TONIGHT AS A COLD FRONT MOVES THROUGH THE REGION. THE BEST
CHANCE FOR ANY ISOLATED SEVERE STORMS WILL BE ACROSS NORTHERN
MISSISSIPPI...SOUTHEAST ARKANSAS...AND NORTHEAST LOUISIANA.

THE ATMOSPHERE ACROSS THE REGION HAS BECOME QUITE UNSTABLE. AS A
COLD FRONT AND UPPER LEVEL AREA OF LOW PRESSURE MOVE ACROSS THE
REGION TONIGHT...SCATTERED THUNDERSTORMS WILL DEVELOP. ENOUGH
INSTABILITY IS IN PLACE THAT A FEW STORMS COULD BE STRONG OR
SEVERE...PRODUCING HAIL UP TO QUARTER SIZE...GUSTY WINDS UP TO 60
MPH AND DOWNPOURS OF HEAVY RAIN. THE BEST CHANCE FOR ANY ISOLATED
SEVERE STORM ACTIVITY WILL BE INTO THE EVENING HOURS ACROSS
SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND NORTHERN
MISSISSIPPI. THIS IS WHERE THE ATMOSPHERE WILL BE MOST UNSTABLE
AND WINDS ALOFT IN THE ATMOSPHERE WILL BE MARGINALLY STRONG
ENOUGH TO SUPPORT SOME STORM ORGANIZATION.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTER GROUPS...HAM RADIO
OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF
SEVERE WEATHER OPERATIONS...IS NOT ANTICIPATED THROUGH NEXT
SATURDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, May 14, 5:40 PM CDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
540 PM CDT SAT MAY 14 2005

ARZ074-075-142345-
ASHLEY-CHICOT-
540 PM CDT SAT MAY 14 2005

...STRONG THUNDERSTORMS MOVING TOWARD LAKE VILLAGE AND EUDORA...

AT 535 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF STRONG THUNDERSTORMS FROM CROSSETT TO HAMBURG TO NEAR
MONTROSE IN ASHLEY COUNTY...MOVING SOUTHEAST AT 25 MPH. THE STORMS
SHOULD MOVE INTO THE INDIANOLA AREA AROUND 6 PM CDT.

THE STORMS SHOULD REACH LAKE VILLAGE AROUND 615 PM AND EUDORA
AROUND 645 PM.

FREQUENT CLOUD TO GROUND LIGHTNING...PEA TO MARBLE SIZED HAIL AND
WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THIS STORM.  A STRAY
TREE OR TWO MAY BE BLOWN DOWN FROM THESE WINDS...ALONG WITH A QUICK
HALF AN INCH OF RAIN.

GO INDOORS AND AWAY FROM WINDOWS OR APPLIANCES DURING THUNDERSTORMS.
STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE RADIO AND
TELEVISION STATIONS FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.

CRAVEN
Local storm report, May 14, 5:50 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
550 PM CDT SAT MAY 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HAIL             4 W BOYLE               33.70N 90.80W
05/14/2005  0.25 INCH        BOLIVAR            MS   EMERGENCY MNGR

            PEA SIZED HAIL IN SKENE.

&&

BYRD
Local storm report, May 14, 6:12 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
612 PM CDT SAT MAY 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             9 SW HAZLEHURST         31.77N 90.50W
05/14/2005  0.50 INCH        COPIAH             MS   EMERGENCY MNGR

&&

BYRD
Local storm report, May 14, 6:26 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
626 PM CDT SAT MAY 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             2 S ITTA BENA           33.47N 90.32W
05/14/2005  0.88 INCH        LEFLORE            MS   EMERGENCY MNGR

&&

BYRD
Local storm report, May 14, 6:31 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
631 PM CDT SAT MAY 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     HAIL             2 S ITTA BENA           33.47N 90.32W
05/14/2005  1.00 INCH        LEFLORE            MS   EMERGENCY MNGR

&&

BYRD
Local storm report, May 14, 6:39 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
639 PM CDT SAT MAY 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND DMG     ITTA BENA               33.50N 90.32W
05/14/2005                   LEFLORE            MS   EMERGENCY MNGR

            POWER LINES DOWN AND A TREE ON TOP OF A CAR IN THE CITY.

&&

BYRD

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 4:27 PM CDTSevere Thunderstorm WarningJANBolivar78 min
May 14, 5:13 PM CDTSevere Thunderstorm WarningJANFranklin47 min
May 14, 6:10 PM CDTSevere Thunderstorm WarningJANLeflore, Sunflower95 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.